A person usually has to continue taking statins for life because if you stop taking them, cholesterol levels will increase within a few weeks. Many people who take statins experience no or very few side effects, but some may experience unusual sensations in the hands or feet further affecting their digestion, urination and circulation.
“When all cases of neuropathy were taken into account, the statin users risk of developing neuropathy was four times higher than the control groups risk,” it added.
Peripheral neuropathy results from damage to the peripheral nerves and causes weakness, numbness and pain in the hands and feet.
According to the NHS, loss of sensation or tingling in the nerve endings of the hands and feet known as peripheral neuropathy is a lesser-known symptom.
The national health body added that statin use may cause pins and needles.
Peripheral neuropathy, a result of damage to the nerves located outside of the brain and spinal cord (peripheral nerves), often causes weakness, numbness and pain, usually in the hands and feet.
It can also affect other areas and body functions including digestion, urination and circulation.
Damage to those nerves can affect the way the body sends signals to muscles, joints, skin, and internal organs.
This can cause pain, numbness, loss of sensation, and other symptoms.
The risks of any side effects also have to be balanced against the benefits of preventing serious problems.
A review of scientific studies into the effectiveness of statins found around one in every 50 people who take the medicine for five years will avoid a serious event, such as a heart attack or stroke, as a result.
The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you’re taking.
It’s run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).